Alert archive / Michigan / Small Craft Advisories in 2013

Small Craft Advisory 38, NWS Gaylord, MI

April 3, 2013

NWS Gaylord, MI issued this small craft advisory at Apr 3, 2013, 4:06 PM EDT. It took effect at Apr 5, 2013, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 4:06 PM EDT (20:06 UTC)
In effect from
Apr 5, 2013, 5:00 AM EDT
Expired
Apr 3, 2013, 4:19 PM EDT
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 3, 4:03 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 3, 4:03 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT WED APR 3 2013

.SYNOPSIS...
ISSUED AT 359 PM EDT WED APR 3 2013

ALTHOUGH FAIR WEATHER WILL CONTINUE INTO TONIGHT...HIGH PRESSURE
WILL BEGIN TO BREAK DOWN THURSDAY...AS THE NEXT WEATHER MAKER
ARRIVES...BRINGING A MIX OF PRECIPITATION TO THE REGION.
TEMPERATURES WILL MODERATE THROUGH THURSDAY...BUT THEN FALL AGAIN
INTO THE WEEKEND. A SLOW MOVING STORM SYSTEM WILL HANG AROUND FOR
MUCH OF THE WEEKEND...BRINGING RAIN AND SNOW MIXED FOR SATURDAY
AND SUNDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 359 PM EDT WED APR 3 2013

THE LAKE CLOUDS AND PCPN FROM EARLIER THIS MORNING HAVE DIMINISHED
GREATLY IN AREAL COVERAGE...AS HIGH PRESSURE PUSHING INTO THE WRN
GREAT LAKES TRENDS NORTHWEST WINDS TO SOUTHWEST AND LOW LEVEL
MSTR DRIES OUT. EXPECT THE MOSTLY CLEAR SKIES TO CONT OVER NRN MI
INTO THE OVERNIGHT HOURS...AS HIGH PRESSURE BECOMES CENTERED OVER THE
STATE. CORRESPONDING MODEL SOUNDINGS SHOW EXTREMELY DRY CONDS ACRS
NRN MI THIS EVENING (BTWN THE SFC THROUGH 500MB)...WHILE SFC DEW PTS
REMAIN IN THE SINGLE DIGITS INTO WISCONSIN AND WRN ONTARIO.

NRN MI WILL BECOME A TRANSITION ZONE LATER TONIGHT...AS HIGH
PRESSURE CENTERED OVER THE STATE THIS EVENING BEGINS TO PUSH
EAST...WHILE A SYSTEM OVR THE NRN PLAIN PUSHES INTO THE GREAT LAKES
EARLY THURSDAY. MSTR PROGS SHOW MID AND UPPER LVL MSTR IN ADVANCE
OF THE APPROACHING SYSTEM...WILL BEGIN TO INCREASE OVER THE WRN LAKES
OVERNIGHT BEFORE OVERSPREADING ALL OF NRN MI THURSDAY MORNING. AT
LOW LVLS...MODEL SOUNDINGS SHOW EXTREMELY DRY CONDS LINGERING
OVER ERN UPPER TIL ARND 9Z AND UNTIL BTWN 12Z-15Z OVER NRN MI. LIFT
WILL BE SUPPLIED BY A COLD FRONT ASSOCIATED WITH THIS SYSTEM SWEEPING
ACRS NRN MI THURSDAY AFTN...WITH ADDITIONAL LIFT FROM UPPER LEVELS
AS A 500MB TROUGH DROPS INTO THE STATE.

HOWEVER...SEVERAL FACTORS WILL INFLUENCE PCPN AMOUNTS AND TYPE OVER NRN
MI THURSDAY. SOUTHWEST FLOW IN ADVANCE OF THE APPROACHING SYSTEM
WILL GENERATE AN ABOVE FREEZING LAYER EXTENDING FROM THE SFC THROUGH
AROUND 1900FT. HOWEVER LOW LVL MSTR WILL BE SLOW TO INCREASE OVER
THE CWA UNTIL AFTER 15Z...WHICH WILL ACT TO COOL THE COLUMN. ALSO...
UPPER LVL MSTR BEGINS TO DRY QUICKLY AFTER 18Z LEAVING LOW LVL MSTR
TRAPPED BELOW THE -10C ISOTHERM...GENERATING THE CHANCE FOR PCPN
TRANSITIONING TO DRIZZLE LATE IN THE AFTN. HOWEVER...OVERALL WILL
CONT A LOW POP CURRENT TREND OF MIXED RAIN AND SNOW...TO ENCOMPASS
LOW LVL WARMING AND LATE AFTN DRYING ALOFT.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 359 PM EDT WED APR 3 2013

PLENTY OF POTENTIAL FOR ONE VERY ACTIVE PERIOD OF WEATHER HEADING
INTO THIS WEEKEND AND BEYOND AS NOW MULTI-MONTH LONG NEGATIVE ARCTIC
OSCILLATION QUICKLY RELAXES (BECOMING STRONGLY POSITIVE) AND STRONG
ENERGY DIGS INTO THE INTERMOUNTAIN WEST. COMBO OF THE ABOVE LOOKS TO
PLACE NORTHERN MICHIGAN IN PROXIMITY TO RATHER INTENSE MID/UPPER
LEVEL SOUTHWEST FLOW AND ACTIVE LOW LEVEL BAROCLINIC ZONE. ADD IN
THE POTENTIAL FOR A SUSTAINED AND WIDE OPEN GULF OF MEXICO MOISTURE
FEED...AND ALL SYSTEMS APPEAR A GO FOR A RATHER WET (AND
HOPEFULLY...NOT TOO WHITE) PATTERN HEADING THROUGH NEXT WEEK.
FORECAST CONCERNS ARE MANY...WITH INITIAL FOCUS CENTERED ON
RAIN/SNOW POTENTIAL WITH LEAD FAST MOVING WAVE THIS WEEKEND.
ADDITIONAL RAIN/SNOW CHANCES AND TEMPERATURE TRENDS NEED SORTING OUT
FOR NEXT WORK WEEK.

PERIOD STARTS OUT QUIET...ALBEIT ON A CHILLY NOTE...THURSDAY NIGHT
AND FRIDAY AS CANADIAN HIGH PRESSURE BUILDS OVERHEAD IN THE WAKE OF
TOMORROWS PASSING COLD FRONT. H8 TEMPERATURES ONCE AGAIN DROP COLD
ENOUGH TO PERHAPS ENTICE A LITTLE LAKE SUPERIOR ACTION THURSDAY
NIGHT...ALTHOUGH MOISTURE PROGS AND SYNOPTIC SUPPORT SUGGEST
OTHERWISE. IMAGINE A FLURRY OR VERY LIGHT SNOW SHOWER IS NOT OUT OF
THE REALM OF POSSIBILITY ACROSS EASTERN UPPER...BUT NOT WORTHY OF A
SPECIFIC MENTION IN THE FORECAST. CLOUD TRENDS REMAIN SOMEWHAT
PROBLEMATIC THURSDAY NIGHT GIVEN POTENTIAL WEAK LAKE RESPONSE.
GUIDANCE HAD BEEN A TOUCH AGGRESSIVE WITH LOW LEVEL MOISTURE WITH
THIS LAST EVENT. WILL TREND OPTIMISTICALLY FOR NOW...WITH PARTLY
CLOUDY SKIES ON AVERAGE. PLENTY OF SUNSHINE FRIDAY SHOULD PARTIALLY
OFFSET A RATHER CHILLY OVERHEAD AIRMASS...ALLOWING TEMPERATURES TO
"WARM" FROM MID AND UPPER 20 EARLY MORNING READINGS TO THE MID 30S
AND LOWER 40S THROUGH THE AFTERNOON. MAY EVEN SEE SOME MID 40
READINGS IN DOWNSLOPE FAVORED AREAS DOWN NEAR SAGINAW BAY.

WELL...THAT'S ABOUT IT FOR THE QUIET WEATHER AS FAST MOVING WAVE
EJECTING OUT OF THE PACIFIC NORTHWEST FRIDAY ADVANCES THROUGH THE
NORTHERN PLAINS AND GREAT LAKES TO START THE WEEKEND. WAVE ITSELF
LOOKS INNOCENT ENOUGH...A RATHER SUBTLE LOW AMPLITUDE FEATURE.
HOWEVER...FORCED WAA RESPONSE LOOKS ANYTHING BUT...WITH RAPID
DEVELOPMENT OF NEAR 50 KNOT H8-H7 SOUTHWEST FLOW JET NEARLY
PERPENDICULAR TO THE 290K-295K PRESSURE SURFACES BY SATURDAY
MORNING. SYSTEM ALSO LOOKS TO BRING A NICE POCKET OF MOISTURE ALONG
WITH IT...WITH PWAT VALUES EXCEEDING 0.75 INCHES THROUGH THE DAY
SATURDAY. COMBINE ABOVE WITH RESPECTABLE DEEP LAYER FGEN
RESPONSE...AND WE COULD BE LOOKING AT A DECENT PRECIP EVENT BEGINNING
LATE FRIDAY NIGHT THROUGH SATURDAY EVENING. PLACEMENT OF HEAVIEST
PRECIP AXIS AND DEEP LAYER THERMAL PROGS REMAIN SUSPECT AT BEST.
SIMPLY A BEST GUESS AT THIS STILL EARLY JUNCTURE...USING A COMBO OF
LATEST 12Z TRENDS...SUGGESTS PRECIP INITIALLY BEGINNING AS ALL SNOW
EARLY SATURDAY MORNING...WITH A RAPID TRANSITION TO RAIN OR
RAIN/SNOW MIXTURE FROM SOUTHWEST TO NORTHEAST OVER LOWER MICHIGAN
SATURDAY. POTENTIALLY DEFINITELY THERE FOR AN INCH OR TWO OF
ACCUMULATION BEFORE THIS OCCURS...ESPECIALLY OVER THE HIGHER
TERRAIN. TOUCH BIGGER CONCERN NORTH OF THE BRIDGE WITH SOME
INDICATION FOR NEARLY AN ALL SNOW EVENT UNTIL SATURDAY EVENING.
COULD SEE SEVERAL ACCUMULATIONS OF HEAVY WET SNOW IF THIS PANS OUT.
WILL TREND PARTIALLY TOWARDS THIS MORE AGGRESSIVE SCENARIO...WITH 2
TO 3 INCHES BY SATURDAY EVENING. WILL INCLUDE THIS POTENTIAL IN THIS
AFTERNOONS RENDITION OF THE HAZARDOUS WEATHER OUTLOOK.

SIMPLY PUT...REST OF THE FORECAST "CLOUDED" WITH UNCERTAINTY.
PATTERN MENTIONED IN LEADING PARAGRAPH REALLY BEGINS TO TAKE
HOLD...WITH GROWING SUPPORT ATTENDANT COLD FRONT TO SATURDAY'S
SYSTEM STALLS OUT ACROSS THE SOUTHERN LAKES/NORTHERN OHIO VALLEY AS
IT PARALLELS DEEP LAYER SOUTHWEST FLOW. SUPPORT ALSO INCREASING FOR
LOW PRESSURE TO DEVELOP ALONG THIS FRONT...POSSIBLY BRINGING
ADDITIONAL WIDESPREAD PRECIP BACK ACROSS OUR AREA EARLY NEXT WEEK.
THERMAL PROGS REMAIN PROBLEMATIC RIGHT THROUGH THIS PERIOD...
DEPENDING ON JUST HOW FAR SOUTH SURFACE FRONT RESIDES. WILL KEEP IT
SIMPLE FOR NOW...WITH RAIN SOUTH...RAIN/SNOW MIXTURE ACROSS EASTERN
UPPER. SAME STORY HEADING INTO THE END PORTIONS OF THE WEEK...WITH
PROXIMITY OF DEEP SOUTHWEST MOISTURE RICH FLOW SUPPORTING ADDITIONAL
PRECIP CHANCES RIGHT THROUGH THE END OF THE PERIOD. EXACT DETAILS
SUBJECT TO PLACEMENT OF LOW LEVEL THERMAL BOUNDARY...WHICH ITSELF IS
SUBJECT TO MANY CHANGES GIVEN MAGNITUDE OF BAROCLINIC ZONE
ANTICIPATED TO SET UP OVER THE REGION. AS A RESULT...CHANGES TO THIS
PERIOD MORE THAN EXPECTED OVER THE COMING DAYS. STAY TUNED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 145 PM EDT WED APR 3 2013

VFR CIGS AND VSBYS WILL CONT OVER NRN MI TAF SITES INTO THE
OVERNIGHT HOURS...AS HIGH PRESSURE BRIEFLY SETTLES OVER THE STATE.
LLWS WILL DEVELOP OVERNIGHT AS MID LVL SOUTHWEST WINDS INCREASE IN
ADVANCE OF A NRN PLAINS SYSTEM PUSHING INTO THE GREAT LAKES. VFR CIGS
AND VSBY OVERNIGHT...WILL BECOME MVFR WITH LIGHT RAIN AND SNOW AS
THE PLAINS SYSTEM SWEEPS OVER THE STATE.

&&

.MARINE...
ISSUED AT 359 PM EDT WED APR 3 2013

WEAK WESTERLY FLOW WILL BE UNDER SCA CRITERIA THIS EVENING AS HIGH
PRESSURE BECOMES CENTERED OVER THE STATE. HOWEVER WINDS WILL BECOME
SOUTHWEST AND GUSTY REACHING SCA CRITERIA OVERNIGHT AND THURSDAY...
IN ADVANCE OF A STORM SYSTEM PUSHING INTO THE GREAT LAKES. WINDS
WILL TREND BACK NORTHWEST THURSDAY NIGHT AS THE SYSTEM PASSES EAST
OF THE REGION. MIXED RAIN AND SNOW IS POSSIBLE OVER NRN MI NEARSHORE
AREAS THURSDAY IN RESPONSE TO THE APPROACHING SYSTEM.
&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT FRIDAY FOR
     LHZ345-346.
LM...SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT FRIDAY FOR LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT FRIDAY FOR LSZ321.

&&

SYNOPSIS...KB
SHORT TERM...SR
LONG TERM...MB
AVIATION...SR
MARINE...SR
Hazardous weather outlook, Apr 3, 3:43 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT WED APR 3 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
041200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
343 PM EDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FAST MOVING STORM MAY BRING LIGHT TO MODERATE SNOW
ACCUMULATIONS SATURDAY...ESPECIALLY ACROSS EASTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:19 PM EDTSmall Craft AdvisoryAPX32 hr

Nearby

Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.